Wyoming, 2022

High Wind in Wyoming, May 19, 2022

May 19, 2022 · NWS CYS · 11 events in 11 counties and zones

A strong cold front moved across southeast Wyoming bringing another period of late season high winds to the region.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong cold front moved across southeast Wyoming bringing another period of late season high winds to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 19, 3:47 AM MST, 29 minutes earlier.

Area forecast discussion, May 19, 3:47 AM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
447 AM MDT Thu May 19 2022

.SHORT TERM... (Today through Friday night)
Issued at 400 AM MDT Thu May 19

KEY MESSAGES:

1) High Wind Warnings in effect to start the day with wind gusts 50
to 60 mph likely along and west of the Laramie Range through Friday
afternoon.

2) Winter Weather Headlines have been issued for a strong cold front
that is still forecast to move through quickly Thursday night,
dropping our temperatures rapidly with prolonged precipitation
behind it. The precipitation will still begin as rain, transitioning
to snow between 10 PM MDT Thursday and 6 AM MDT Friday for southeast
Wyoming. Forecast snow totals have increased since the previous
shift with the Snowy and Sierra Madre Ranges receiving 8 to 13
inches, the South Laramie Range 7 to 13 inches, and the Cheyenne
Ridge up to 4 to 8 inches. For the Nebraska panhandle, it will be
primarily rain through the event, but Kimball county could see 3+
inches of snow between 6 PM MDT Friday and 12 PM MDT Saturday.

3) Forecast temperatures Friday night through Saturday morning have
dropped significantly since the previous shift, therefore we have
issued a Hard Freeze Watch for southeast Wyoming and portions of the
Nebraska panhandle.

Discussion: High Wind Warnings remain in effect for likely 50 to 60
mph wind gusts in the wind-prone areas of southeast Wyoming. Winds
will likely begin to die off once the front pushes through and
breaks down the mountain wave and switches the wind direction to
northerly.

There have been some significant changes to the overall
forecast since the previous shift due to the front pushing all the
way through our CWA, then holding in Colorado, keeping Wyoming
especially in the very cold sector of the front. In addition, models
are showing a secondary low developing through the day Friday in
Colorado, switching the wind direction to more of a northeast flow
at the surface, providing upslope flow especially along the Cheyenne
Ridge and portions of the southern Nebraska panhandle that are
already very moist from previous precipitation. All of these factors
combined have resulted in increased snowfall totals, especially in
the south Laramie Range and Cheyenne Ridge. Due to this being a late
season event, there is uncertainty as to the transition time from
rain to snow, however we can say, once the rain transitions to snow,
it will remain snow through the rest of the event. At the beginning
of the event, there will likely be little to no accumulation,
however as snow continues the grassy and elevated surfaces will see
some accumulation. Then, potentially in areas receiving a
significant amount of snow, accumulation may be seen everywhere.

Another result of the cold front dropping further south than what
has been previously forecast is an extended period of near to below
freezing temperatures beginning tonight. For this reason, we have
issued a Hard Freeze Watch for Friday night when low temperatures
are forecast to be 22 to 32 degrees across southeast Wyoming and the
Nebraska panhandle. The confidence is moderate for this hard freeze
with the only uncertainty coming from the cloud cover that is
expected to persist until Saturday afternoon. Once skies clear,
especially in areas that have received accumulating snowfall, due to
radiative cooling, the temperatures will plummet overnight
Saturday.

.LONG TERM...(Saturday through Wednesday)
Issued at 343 AM MDT Thu May 19 2022

(Long Term Update): With the major shift in the short term forecast
now depicting more impactful winter storm and prolonged cold
overnight temperatures, the long term discussion (See discussion
below) will continue to be the valid long term discussion as we
work on getting out key messaging for the incoming storm. The only
change made to the long term forecast was to adjust minimum
temperatures on Saturday much colder than the previous forecast.

Key Impact Messages:

1) Likely lingering travel and winter impacts ongoing beginning of
Saturday as snow slowly ends by the afternoon across far south WY/Ne
Panhandle to the CO border. Below normal temperatures expected with
below freezing temperatures. Sensitive vegetation could be
vulnerable.

2) Another snow/rain mix with possibly a few rumbles of thunder
looking probable late Sunday into Monday. Snow west at the I-80
Summit west of the Laramie Range early then transitioning to rain
through the day with a few thunderstorms across the High Plains.
Rest of the week should be drier and slow warm trend.

Weather Details: Longwave trough stretching from the Great Lakes to
the Pacific Northwest with colder Canadian airmass will aid
lingering snow showers across far south WY and Nebraska Panhandle
Saturday morning to the afternoon. Likely residual travel and winter
impacts ongoing at this time from the previous higher snowfall rates
on Friday into early Saturday. Please plan accordingly if travel is
planned at this time.

Surface high pressure over the Dakotas and another shortwave trough
shifting through the main jet stream flow will keep colder air over
the region this upcoming weekend. Much below normal temperatures are
expected with freezing low temperatures. Plan accordingly for any
outdoor vegetation that could be sensitive to the cold. Did add
patch frost for Sunday morning for areas outside of snow areas from
the previous day. H7 temperatures will be -12C to -10C this weekend
then warm back to near 0C early next week. Another round of
precipitation is likely late Sunday into Monday with snow west of
the Laramie Range into early Monday morning with precipitation
transitioning to cold rain through the day. Weak instability could
be present across the High Plains for some thunder/lightning but not
expected to be strong/severe at this time given the colder
temperature profiles. Precipitation will draw to a close late Monday
with a more tranquil and slow warming trend through next week under
NW flow from a slowly advancing H5 ridge.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 343 AM MDT Thu May 19 2022

VFR conditions expected to persist with very gusty winds this
afternoon until a cold front pushes through the area this evening.
Cigs will begin to lower this evening, potentially reaching MVFR
to IFR levels after midnight depending on where the snow sets up.
Showers will begin to pop up around KRWL after 6 PM MDT, then
spread to KLAR between 9 PM MDT and 11 PM MDT. Rain will likely
transition to snow after midnight.

&&

.FIRE WEATHER...
Issued at 343 AM MDT Thu May 19 2022

Warm temperatures and very gusty winds expected ahead of a strong
cold front set to impact southeast Wyoming and the Nebraska
panhandle between tonight and Saturday morning. Little to no fire
weather concerns due to cooler temperatures and increased
moisture and precipitation over the next few days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Hard Freeze Watch from Friday evening through Saturday morning
     for WYZ101-102-104>111-113-115>119.

     Winter Weather Advisory from midnight tonight to noon MDT
     Saturday for WYZ110-112-115.

     High Wind Warning until 3 PM MDT this afternoon for WYZ106-110-
     116-117.

     Winter Storm Warning from midnight tonight to noon MDT Saturday
     for WYZ114-116-117.

     Winter Storm Watch from Friday morning through Saturday morning
     for WYZ118-119.

NE...Hard Freeze Watch from Friday evening through Saturday morning
     for NEZ002-054-095.

     Winter Weather Advisory from 6 PM Friday to noon MDT Saturday
     for NEZ054.

&&

SHORT TERM...LK
LONG TERM...AW
AVIATION...LK
FIRE WEATHER...LK
Hazardous weather outlook, May 18, 1:49 PM MST, 14 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
249 PM MDT Wed May 18 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-115-
118-119-192100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
249 PM MDT Wed May 18 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong and gusty winds are expected during the day Thursday ahead
of an approaching cold front. Rain will likely transition to snow
for most places Thursday night. Accumulating snow is possible
Thursday night through early Saturday morning. Much cooler
temperatures are expected Friday and Saturday.

.Spotter information statement...

Spotter activation is not needed at this time.

WYZ106-110-116-117-192100-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
249 PM MDT Wed May 18 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

High winds are likely early Thursday morning through the afternoon
hours. Winds could gust up to 60 mph. Please refer to the High
Wind Warnings for more details. Rain will transition to snow Thursday
night. Accumulating snow is possible Thursday night through early
Saturday morning. Please refer to the Winter Storm Watches for
more details. Much cooler temperatures are expected Friday and
Saturday.

.Spotter information statement...

Spotter activation is not needed at this time.

WYZ112-114-192100-
Sierra Madre Range-Snowy Range-
249 PM MDT Wed May 18 2022

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong and gusty winds are expected during the day Thursday ahead
of an approaching cold front. Accumulating snow is likely Thursday
night through early Saturday morning. Snow accumulations of 6 to
12 inches is possible. Please refer to the Winter Storm Watches
and Winter Weather Advisory for more details. Much cooler
temperatures are expected Friday and Saturday.

.Spotter information statement...

Spotter activation is not needed at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
May 19, 4:16 AM MST to 3:36 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Numerous WYDOT mesonet stations reported high winds with gusts 60-70 mph. WYDOT mesonet station along Interstate 80 at Halleck Ridge (WY18) measured maximum wind gust 7 miles northwest of Elk Mountain at 2:30 PM MDT. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for over 12 hours.

High Wind, South Laramie Range

When
May 19, 7:32 AM MST to 3:08 PM MST
Where
South Laramie Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad mesonet station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford at 9:47 AM MDT on the 19th. Additionally, WYDOT mesonet station along Interstate 80 at Lone Tree reported wind gusts to 61 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
May 19, 7:44 AM MST to 9:44 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
58 kt (67 mph) estimated gust
Reported by
RAWS
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Dodge Creek RAWS mesonet station (DODW4) measured maximum wind gust near zone border. Main WYDOT mesonet station within the zone (Bordeaux) was out for maintenance.

High Wind, Laramie Valley

When
May 19, 8:26 AM MST to 3:53 PM MST
Where
Laramie Valley forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Laramie Airport ASOS station (KLAR) measured maximum wind gust. Additionally, numerous WYDOT and Union Pacific Railroad mesonet stations reported high winds with gusts over 60 mph.

High Wind, Shirley Basin

When
May 19, 8:51 AM MST to 9:21 AM MST
Where
Shirley Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Union Pacific Railroad mesonet station MEDIC1 (UP087) measured maximum wind gust 2 miles east-southeast of Medicine Bow.

High Wind, Converse County Lower Elevations

When
May 19, 8:55 AM MST to 9:00 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Douglas Airport ASOS station (KDGW) measured maximum wind gust.

High Wind, Central Carbon County

When
May 19, 9:00 AM MST to 2:42 PM MST
Where
Central Carbon County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Union Pacific Railroad mesonet station HADSL1 (UP251) measured maximum wind gust 9 miles west of Rawlins at 1:15 PM MDT on the 19th. Rawlins Airport ASOS station (KRWL) also reported a 63 mph wind gust while numerous other UPR and WYDOT mesonet stations reported high winds.

High Wind, Ferris/Seminoe/Shirley Mountains

When
May 19, 9:50 AM MST to 3:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Camp Creek RAWS mesonet station (CAMW4) measured maximum wind gust 4 miles west of Muddy Gap.

High Wind, Upper North Platte River Basin

When
May 19, 1:14 PM MST to 4:16 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

WYDOT mesonet station Skyline (KSKL) along WY230 measured maximum wind gust 12 miles east-southeast of Encampment.

High Wind, Southwest Carbon County

When
May 19, 2:30 PM MST
Where
Southwest Carbon County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Dixon Airport AWOS station (KDWX) measured maximum wind gust.

High Wind, South Laramie Range Foothills

When
May 19, 2:38 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad mesonet station EMKAYW (UP226) measured maximum wind gust 14 miles west-southwest of Cheyenne.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022195, 1022201, 1022182, 1022200, 1022180, 1022175, 1022185, 1022179, 1022197, 1022196, 1022203.